Cutaneous Toxicity of Immune Checkpoint Inhibitors: A Narrative Review

Authors

  • Nuno Gomes Departamento de Dermatovenereologia. Centro Hospitalar Universitário de São João. Porto. https://orcid.org/0000-0003-4278-3106
  • Vincent Sibaud Departamento de Dermatologia Oncológica. Instituto Claudius Regaud. Toulouse. Departamento de Dermatologia Oncológica. Instituto Universitário de Cancro de Toulouse Oncopole. Toulouse.
  • Filomena Azevedo Departamento de Dermatovenereologia. Centro Hospitalar Universitário de São João. Porto.
  • Sofia Magina Departamento de Dermatovenereologia. Centro Hospitalar Universitário de São João. Porto. Departamento de Dermatovenereologia. Faculdade de Medicina. Universidade do Porto. Porto.

DOI:

https://doi.org/10.20344/amp.12424

Keywords:

Antineoplastic Agents/adverse effects, Immunomodulation/drug effects, Neoplasms/drug therapy, Programmed Cell Death 1/antagonists & inhibitors, Receptor Skin Diseases/chemically induced

Abstract

Introduction: Immune checkpoint inhibitors revolutionized anti-neoplastic treatment. Recently, the European Medicines Agency and the United States Food and Drug Administration approved inhibitors of various immune checkpoints, namely the cytotoxic T-lymphocyte-associated protein 4, programmed cell death protein 1 and its ligand. Despite the added benefits in the treatment of several neoplasms, immune checkpoint blockade may also be associated with multiple immune-related adverse events.
Material and Methods: A literature review in PubMed database on the cutaneous toxicity of immune checkpoint inhibitors was performed until April 30, 2019.
Results and Discussion: A total of 380 articles were initially screened, of which 75 are the basis of this bibliographic review. The immune checkpoint inhibitors monoclonal antibodies produce their beneficial effects by activating the patient’s immune system. This activation also results in adverse events that can affect any organ, whereas cutaneous toxicity is the most frequent and precocious. The adverse events of the programmed cell death protein 1 and its ligand and of the cytotoxic T-lymphocyte-associated protein 4 are similar (class effect), despite the apparent higher skin toxicity of inhibitors of the cytotoxic T-lymphocyte-associated protein 4 (or its use in combination with inhibitors of programmed cell death protein 1 and its ligand). The most common cutaneous toxicities are maculopapular exanthema and pruritus, but other more specific adverse effects (e.g. lichenoid or psoriasiform reaction, vitiligo, sarcoidosis, among others) or located in the oral mucosa and/or adnexa are underreported.
Conclusion: Given the high rate of cutaneous toxicity associated with new immune checkpoint inhibitors and their impact on quality of life, their early recognition and appropriate approach are crucial in the treatment of cancer patients. Observation by a dermatologist should be provided in patients with certain toxicities.

Downloads

Download data is not yet available.

Published

2020-05-04

How to Cite

1.
Gomes N, Sibaud V, Azevedo F, Magina S. Cutaneous Toxicity of Immune Checkpoint Inhibitors: A Narrative Review. Acta Med Port [Internet]. 2020 May 4 [cited 2024 Apr. 25];33(5):335-43. Available from: https://www.actamedicaportuguesa.com/revista/index.php/amp/article/view/12424

Issue

Section

Review Articles